Advertisement

Antibiotics can increase bacteria

C. diff can cause bowel disorders

C. diff can cause bowel disorders

June 23, 2008|By TIFFANY ARNOLD

The emergence of Clostridium difficile, a bacteria associated with long-term antibiotic use, has prompted health officials to scrutinize how and when antibiotics are given as treatment.

"If there's any silver lining at all, it's that a lot of clinics and hospitals are coming to grips with the fact that antibiotics are not without risks, they have unintended consequences," said Dr. Cliff McDonald, medical epidemiologist for the Centers for Disease Control and Prevention.

Clostridium difficile, or C. diff., is a spore and toxin-producing bacteria that makes its home in the bowel and is present in feces. It most commonly causes diarrhea but can cause more serious intestinal conditions such as colitis. The germ is spread when a person touches contaminated items and then touches the mouth.

Generally, healthy people don't get C. diff, said Dr. Mark Jameson, deputy health officer at Washington County Health Department. But prolonged antibiotic use and conditions that weaken the body's defenses, combined with old age, put people at greater risk, Jameson said.

Advertisement

There are already a limited number of antibiotics that will effectively treat C. diff. Now, a more toxic, more drug-resistant strain of C. diff. has emerged, causing an increase in the number of C. diff.-related hospitalizations and fatalities, McDonald said.

There were roughly 300,000 C. diff.-related hospitalizations in the U.S. in 2005, compared with around 140,000 in 2000, according to CDC data. McDonald said that there were probably closer to 500,000 C. diff-related illnesses in 2005, if you include cases that occurred outside of hospitals. C. diff. accounts for 15,000 to 30,000 yearly deaths in the U.S., McDonald said.

In response, administrators at City Hospital and Jefferson Memorial Hospital in West Virginia, Chambersburg (Pa.) Hospital and Washington County Hospital said they are taking extra precaution when prescribing antibiotics and have stepped up preventative measures, isolating C. diff. patients, disinfecting rooms and urging personnel to wash their hands with soap and water instead of alcohol-based gels, which are ineffective against C. diff.

"In the past we thought the more treatment, the better," said Dr. Michael Murphy, vice president of medical affairs at City Hospital in Martinsburg, W.Va. "Now we have to recognize that maybe less is better - less antibiotics."

Good bacteria in the intestine acts like a buffer against C. diff. If something, such as antibiotic treatment, causes the normal bacteria to decline, C. diff. is allowed to overgrow, much like a weed, said Kathy Morrisey, director of infection control at Washington County Hospital.

Some people might carry the bacteria without ever showing symptoms. In other cases, C. diff. can lead to death, Morrisey said.

Dr. Konrad Nau, chair of the West Virginia University Hospital Department of Family Medicine - Eastern Division, which oversees City Hospital and Jefferson Memorial, said Jefferson Memorial sees an average of three C. diff cases a month.

Murphy said there was at least one C. diff-related death at City Hospital.

Chambersburg and Washington County hospitals track C. diff. diagnoses, but officials from those hospitals would not disclose the number of people diagnosed.

Maryland hospitals are not required to report cases of C. diff., said Rod MacRae, spokesman for the Washington County Health Department.

Ericka Kalp, manager of infection control at Chambersburg Hospital said the hospital reports its data to the Pennsylvania Health Care Cost Containment Council, an independent state agency.

Kalp said the incidence of C. diff. at Chambersburg Hospital was "low."

It is not the first time medical professionals have been faced with a drug-resistant bug, nor is it the first time the overuse of antibiotics have come into question, Nau said.

Nau said C. diff is not an epidemic in this region, but it is causing hospitals to change their approach when prescribing antibiotics.

"The risk is still small, but it's present," Nau said. "As a community of prescribers, we have to be very judicious with antibiotics."




Know more



Clostridium difficile, commonly referred to as C. diff., is a spore- and toxin-producing bacteria that makes its home in the bowel and is present in feces.

What it does: Most commonly causes diarrhea but can cause more serious intestinal conditions such as colitis, or it can lead to death. Some people can carry C. diff and never show symptoms.

How it's spread: When a person touches contaminated items and then touches the mouth

Who's at risk: People with prolonged antibiotic use or weakened immune systems, older people

Treatment: Most commonly, a 10-day treatment of antibiotics

Why it's an issue: The Centers for Disease Control and Prevention recently reported that the bacteria is becoming more prevalent.

The Herald-Mail Articles
|
|
|